Minnesota, 2024

High Wind in Minnesota, January 21, 2024

January 21, 2024 · NWS FSD · 2 events in 2 counties and zones

A tight surface pressure gradient, combined with a strong low-level jet resulted in high winds across portions of southwest Minnesota on January 21. Winds were maximized along the Buffalo Ridge where isolated gusts above 58 mph were recorded.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A tight surface pressure gradient, combined with a strong low-level jet resulted in high winds across portions of southwest Minnesota on January 21. Winds were maximized along the Buffalo Ridge where isolated gusts above 58 mph were recorded. These winds resulted in some blowing and drifting snow with visibility as low as 1/4 to 1/2 mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 21, 4:53 AM CST, 1 hour 7 minutes earlier. Its key messages:

  • Increasing southerly winds today, with gusts as high as 40-45 mph in higher elevations, 30-35 mph more common elsewhere. The gusty winds may result in areas of reduced visibility in blowing snow tonight, with drifting and perhaps areas of "blow ice" on Sunday. Both of these more likely in portions of southwest MN.
  • More seasonable temperatures return to the region Sunday through much of next week, with high chances (70% or greater) of above normal temperatures for mid to late week (normal highs 25-30F). Extent of warming will be dependent on snow cover.
  • Only low chances (20% or less) for light precipitation over the southeast portions of the CWA Monday night-Tuesday, then again on Wednesday. With the warmer temperatures, a wintry mix is possible, including a conditionally low (20-30%) chance of very light icing if precipitation were to occur.
Area forecast discussion, Jan 21, 4:53 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
453 AM CST Sun Jan 21 2024

.KEY MESSAGES...

- Increasing southerly winds today, with gusts as high as 40-45
  mph in higher elevations, 30-35 mph more common elsewhere.
  The gusty winds may result in areas of reduced visibility in
  blowing snow tonight, with drifting and perhaps areas of "blow
  ice" on Sunday. Both of these more likely in portions of
  southwest MN.

- More seasonable temperatures return to the region Sunday
  through much of next week, with high chances (70% or greater)
  of above normal temperatures for mid to late week (normal
  highs 25-30F). Extent of warming will be dependent on snow
  cover.

- Only low chances (20% or less) for light precipitation over
  the southeast portions of the CWA Monday night-Tuesday, then
  again on Wednesday. With the warmer temperatures, a wintry mix
  is possible, including a conditionally low (20-30%) chance of
  very light icing if precipitation were to occur.

&&

.DISCUSSION...
Issued at 340 AM CST Sun Jan 21 2024

As expected, southerly winds have begun to come up overnight - this
the result of an increasing surface pressure gradient due to high
pressure centered over the middle Mississippi Valley and low
pressure situated over western SD. A strong low level jet resides
overhead - confirmed by VAD winds at KFSD - which are averaging
around 50 kt at about 3000 ft AGL. Current wind gusts across the
area are generally 25 to 40 mph, currently focused west of
Interstate 29 and through the Buffalo Ridge area. Overall
visibilities have not dropped significantly with the winds, running
around 3 to 5 miles in isolated locations. Webcams are confirming
this, with visibilities looking decent, though some locations are
indicating snow blowing across roads, and this may be the biggest
impact through the day - snow lofted just off the ground, causing
drifting and possible blow ice. Current hi-res guidance indicates
gusts continuing to increase through mid to late morning, with
highest gusts residing from east central SD through southwestern MN -
 optimized along the Buffalo Ridge with most recent HREF ensembles
indicating a 80% percent or greater probability of gusts greater
than 45 mph. The Winter Weather Advisory issued earlier last evening
covers well this area, and conditions will have to monitored through
the early part of the day for possible expansion of the advisory if
conditions warrant. Currently, an SPS covers impacts back to the
south and west of the advisory. In a warm air advection regime,
temperatures will moderate quite a bit today with highs into the 20s
- which dependent on the amount of sun we can get behind exiting
mid/high clouds will contribute to melting/refreeze on roads.

By tonight winds slowly ease off from west to east as the surface
ridge moves away from the area and the low level jet pushes into the
MS Valley. With that, any blowing snow will decrease, though roads
may remain hazardous dependent on how today evolves. Compared to
recent nights, tonight will be much milder with lows only in the
teens.

Risk of impactful weather looks low through the remainder of the
forecast period extending though the week. Ensembles continue to
support above normal temperatures during the week as highs warm into
the 30s - with the highest probabilities (70-90% or greater)
occurring Tuesday through Thursday. Again, as has been discussed
previously, areas with deeper snow cover will have a harder time
warming. As for precipitation chances, the system which is to affect
portions of the area on Monday night into Tuesday as an upper level
shortwave lifts into the region continues to trend to the south of
our CWA. Most recent ensemble probabilities of a tenth of an inch of
precipitation are now 20% or less confined to our most southeastern
zones of northwestern IA. If we are able to get any precipitation
with the system, as mentioned previously, warmer air aloft may
result in wintry mix - though as of now anything would be very light
based on the ensemble probabilities above. There are some
indications of another system lifting into the region on Wednesday -
which would again affect the southeastern portions of the area,
though ensemble probabilities for precipitation are again quite low -
 at 20% or less.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 449 AM CST Sun Jan 21 2024

With a 50 kt low level jet overhead, terminals will experience
LLWS through late morning. Southerly surface winds will continue
to increase through the morning, gusting 30 to 40 kts into this
evening. These stronger winds may result in blowing snow with
some reduction in visibility. Winds then decrease by tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 3 PM CST this afternoon for
     SDZ040.
MN...Winter Weather Advisory until 3 PM CST this afternoon for
     MNZ081-089-090.
     Winter Weather Advisory until 3 PM CST this afternoon for
     MNZ071-072-080-097.
IA...Winter Weather Advisory until 3 PM CST this afternoon for
     IAZ003.
NE...None.

&&

DISCUSSION...JM
AVIATION...JM
Hazardous weather outlook, Jan 21, 4:16 AM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
416 AM CST Sun Jan 21 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-221030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
416 AM CST Sun Jan 21 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Increasing southerly winds will occasionally produce wind gusts 30
to 50 mph today, strongest in higher elevations of southwest
Minnesota, east central and south central South Dakota. Areas of
blowing snow are possible, more likely in the higher elevation areas
where visibility could fall to a mile or less at times. In addition
to occasional visibility reductions in blowing snow, drifting snow
could melt and refreeze on warming pavement, leading to stretches of
icy roads. Be sure to check the latest road and weather conditions
before traveling.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 21, 5:08 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
508 AM CST Sun Jan 21 2024

IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039-
050-052>071-212100-
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Rock-Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood,
Sibley, Sioux Center, Orange City, Rock Valley, Hawarden, Hull,
Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee,
Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek,
Luverne, Wakefield, Ponca, Allen, South Sioux City, Huron,
De Smet, Arlington, Lake Preston, Gregory, Burke,
Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland,
Flandreau, Chamberlain, Kimball, Plankinton, White Lake,
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota,
Bridgewater, Montrose, Sioux Falls, Wagner, Platte, Lake Andes,
Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp,
Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley,
Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland,
Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City,
Beresford, Elk Point, Alcester, and Jefferson
508 AM CST Sun Jan 21 2024

...STRONG WINDS MAY LEAD TO BLOWING SNOW AND ICY ROADS INTO THIS
EVENING...

Sustained southwest winds of 20 to 25 mph with occasional gusts
of 40 to 45 mph may lead to areas of blowing snow and minor
drifting over roads today. This could also reduce visibility
under a couple miles at times. By this afternoon, warming road
surfaces may become susceptible to a melt and refreeze of drifting
snow, which could also impact travel with stretches of icy roads.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lincoln

When
January 21, 6:00 AM CST to 2:00 PM CST
Where
Lincoln forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Sustained winds from 40 to 47 mph persisted during the morning and early afternoon of January 21. A peak wind gust of 58 mph was recorded at the Minnesota Department of Transportation site near Lake Benton.

High Wind, Lyon

When
January 21, 6:30 AM CST to 1:30 PM CST
Where
Lyon forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Sustained winds from 40 to 53 mph persisted during the morning and early afternoon of January 21. A peak wind gust of 68 mph was recorded at the Minnesota Department of Transportation site near Florence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161004, 1161007.